On another thread on this blog, the topic came up of PD-1 agents causing brain edema (on the Gamma Delta T-cell thread). As it wasn't directly applicable to that thread, I thought a new thread might be useful, for the consideration by others who might be considering anti-PD-1 agents (in this case, nivolumab/Opdivo). Stephen W and I have been unable to find much published information on the incidence of brain edema with such agents, so I'm here publishing an individual experience that might be useful to others.
On my wife's research protocol, nivolumab was started simultaneously with the initial radiation Tx (so, standard /Stupp protocol+experimental nivolumab). This might make sense in theory, but it made it difficult to distinguish whether her neurologic symptoms were from the PD-1 agent or the radiation.
Over the six-week period of radiation (daily M-F) she had very gradual worsening of neurologic function. Since there didn't seem to be any obvious exacerbations around the time of her infustions (every 2 weeks), I attributed the changes to the radiation, and presumed she was more sensitive to radiation effects than most. In retrospect, I was wrong, and the deterioration in function was mostly from brain edema from nivolumab.
The tumor was in the left parietal lobe, close enough to the speech center to cause some language difficulty at initial presentation. The radiation Tx was "IMRT" meaning heavier radiation near the tumor bed than elsewhere, though no part of her brain was totally free from radiation. She lost hair over about 60 percent of her scalp, more than I expected.
She developed a gradually worsening R visual field defect, and gradually developed R-sided neglect. Also, gradually progressive unstable gait, and gradually worsening short-term memory, gradually worsening word-finding, gradually worsening confusion. The overall picture was similar to early- to mid-course Alzheimer's.
The first post-tx MRI was a month after conclusion of radiation (with Opdivo infusions continuing every 2 weeks). I was becoming alarmed that she didn't seem to be bouncing back after radiation stopped.
The MRI showed *severe* brain edema, all on the left side (tumor side). There was uncal herniation, the kind of thing you might see shortly after severe head trauma. The NO seemed shocked that she could still walk and talk and do reasonably well on a cursory neurologic exam.
A couple of infusions were skipped, and most of her symptoms gradualy improved. However, focal motor seizures didn't improve. These were very subtle in the first few weeks, but have become more obvious over time and required increasing Vimpat doses to control.
After skipping a couple of infusions in light of brain edema, she got more opdivo about a week or so ago, and all those symptoms got worse again after about 48 hours post-infusion. MRI then showed edema similar to to the last MRI, but I'm quite sure edema had improved then worsened again.
So we're out of the study.
Trying to interpret the pattern of edema (all L-sided) is challenging. It's possible the edema is from nivolumab doing it's job, killing off glioma cells in the left-side of the brain that hasn't showed up on any MRI. But I don't think so. I suspect she's having an auto-immune generalized brain effect, and that the edema is all L-sided because the radiation mostly impaired the blood-brain barrier throughout the left brain, allowing higher levels of the nivolumab antibody in all the tissues of the L brain. It's impossible to know for sure, though.
Possibly, in retrospect, a lesson here might be that nivolumab should be started after the conclusion of radiation, and not concurrently. Possibly a dose lower then 3mg/kq q 2 weeks would be better. Nobody will know for sure until there's a lot more research and experience.
For the time being, there's no definite residual tumor tissue at all. Realistically, she's rather likely to have recurrence at some point in the future. So we're scoping out other clinical trials to pursue if/when that happens.
At the moment, we're interested in:
"CAR T Cell Receptor Immunotherapy Targeting EGFRvIII for Patients With Malignant Gliomas Expressing EGFRvIII"
This is, in part, because NIH/NCI is close to us in Maryland. We're not yet sure her tumor does express EGFR, but we're pursuing that question. We're also looking for other promising trials applicable to first recurrence after experimental nivolumab tx, even if geographically distant. Suggestions welcome. With any luck, we may have a lot of time before we need to enroll in another study. Extensive cocktail continues.
Best wishes to the whole community,
stevemdfp at gmail dot com.